Colorado, 2003

Hail in Colorado, June 27, 2003

June 27, 2003 · NWS PUB · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 27, 1:30 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 27, 1:30 PM MST, 2 hours 20 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
230 PM MDT FRI JUN 27 2003

SHORT TERM DISCUSSION...TONIGHT AND SATURDAY

CURRENTLY...FAIRLY QUIET ACROSS THE CWFA.  CUMULUS FIELD OVER
FAR EASTERN COUNTIES AND OVER EXTREME SOUTHERN SANGRES.  LAPS
ANALYSIS SHOWS CAPES FROM 800 TO 2600 J/KG OVER EASTERN PLAINS...
WITH LITTLE CONVECTIVE INHIBITION NOTED.  MOISTURE IS QUITE
CLOSE TO THE SURFACE...AND PUB HAS MIXED OUT IN THE PAST HOUR.

FOR TONIGHT...THERE IS A VERY MINOR SHORTWAVE IN THE NORTHWEST
FLOW DEPICTED BY THE MODELS.  LITTLE IN THE WAY OF MOISTURE...
LIFT...OR SURFACE WIND-SHIFT TO THE NORTH AND NORTHEAST IS SEEN
ACROSS THE SOUTHEAST PLAINS THIS EVENING.  POP GUIDANCE NUMBERS ARE
ALMOST ALL BELOW 10 PERCENT TONIGHT.  THOUGHT ABOUT REMOVING NEARLY
ALL POPS FROM SOUTHEAST...BUT DECIDED TO JUST TRIM TO 10
PERCENTERS...IN THE EVENT THERE IS ENOUGH MOISTURE TO POP A FEW
SHOWERS OR TSTORMS ONCE THE LOW LEVEL SURGE WORKS INTO THE AREA
LATER IN THE EVENING.  BEST CHANCE FOR RAIN SEEMS TO BE OVER FAR
SOUTHEAST...WHERE A LOW LEVEL JET...OF SORTS...AND HIGHER CAPES
EVIDENT. TEMP GUIDANCE LOOKED GOOD...AND JUST TWEAKED A FEW TEMPS.
WESTERN HALF OF CWFA LOOKS TO BE DRY...CLEAR...AND COOL.

SATURDAY...AS THE DAY PROGRESSES...MODELS SHOW UPSLOPE FLOW
DEEPENING AND STRENGTHENING ALONG WITH MORE MOISTURE.  CURRENT
FORECAST HAS 30 POPS FROM THE EASTERN MOUNTAINS TO KANSAS AND NEW
MEXICO...AND LOOKS GOOD.  TEMPS WITH MORE CLOUDS IN THE EAST SHOULD
BE A FEW DEGREES COOLER THAN FRIDAY.  A FEW STRONG TO EVEN SEVERE
STORMS ARE POSSIBLE IN THE AFTERNOON WITH CAPES OVER 1000 J/KG NEAR
THE NEW MEXICO BORDER. WEST SHOULD BE DRY AND WARM.
-TLM-

LONG TERM DISCUSSION...SATURDAY NIGHT THROUGH THE 4TH

CURRENT FORECAST ON TRACK.  VERY FEW CHANGES MADE.  STILL
LOOKS LIKE SOUTHERN COLORADO WILL BE ENTERING A MORE ACTIVE
PATTERN, CONVECTIVELY, BEGINNING SATURDAY AFTERNOON AND
CONTINUING THROUGH MONDAY EVENING.  MODELS FORECAST
INCREASING UPSLOPE (SFC-700) SATURDAY AFTERNOON, WITH
GENERATION OF PRECIPITATION ALONG THE MOUNTAINS BY LATE
IN THE DAY.  ATMOSPHERE APPEARS TO MOISTEN UP PRETTY
GOOD SATURDAY NIGHT WITH SFC DEWPOINTS CLIMBING INTO THE
50S AND PWS REACHING .75-1.00 INCHES ON THE PLAINS.
MESO-ETA DEVELOPS SOME SORT OF CONVECTIVE COMPLEX ON
THE PLAINS SATURDAY NIGHT, INITIATING ALONG THE
MOUNTAINS, AND THEN TRACKING SOUTHEASTWARD.  GFS DOES
THIS, TOO, WITH DIFFERENT AMOUNTS/POSITIONING.
LOOKS LIKE SOME MOISTURE WILL WORK ITS WAY UP TO
ABOUT THE EASTERN SLOPES OF THE SANGRE DE CRISTOS
SATURDAY NIGHT.

SUNDAY, IT APPEARS MOST OF THE MOISTURE THAT MOVES
IN SATURDAY NIGHT WILL HANG AROUND.  THE UPPER
HIGH CENTER REMAINS TO THE WEST OF COLORADO, WITH
STEERING WINDS GENERALLY PRETTY LIGHT (AND EASTERLY
UP TO ABOUT THE SANGRES).  THE MOIST ATMOSPHERE AND
CONTINUED UPSLOPE SHOULD SET THE STAGE FOR SCATTERED
AFTERNOON AND EVENING CONVECTION.  ENOUGH MOISTURE
SHOULD WORK ITS WAY UP INTO THE WESTERN MOUNTAIN
AND HIGH VALLEYS AREAS BY LATE SUNDAY FOR SOME
SCATTERED CONVECTION THESE AREAS AS WELL.  THESE
STORMS WOULD LIKELY BE FEWER AND FARTHER BETWEEN,
PRODUCING LESS RAINFALL THAN THE ONES FARTHER EAST.
WITH PWS OF .75-1.00 INCHES AND FAIRLY LIGHT STEERING
WINDS, STORMS OVER THE EAST WILL HAVE THE POTENTIAL
TO PRODUCE HEAVY RAIN.

THERE IS SOME SEVERE POTENTIAL, BOTH SATURDAY AND SUNDAY,
WITH SOUTHEAST SFC WINDS 10-15 KTS, AND 500 MB WINDS
NORTHWEST 15-25 KTS.  THIS SHOULD PROVIDE ADEQUATE
SHEAR, ALONG WITH THE AVAILABLE CAPE, TO PRODUCE
A FEW PULSE SEVERE STORMS, WITH HAIL TO 1 INCH IN
DIAMETER THE MAIN THREAT.  STRONG WIND GUSTS AND
LIGHTNING WILL POSE ADDITIONAL THREATS.

ON MONDAY, ATMOSPHERE BEGINS TO DRY OUT AND WARM
UP, BUT STILL ENOUGH MOISTURE AROUND FOR MORE
AFTERNOON AND EVENING CONVECTION.  COVERAGE
SHOULD BE LESS THAN OVER THE WEEKEND AND HEAVY
RAIN POTENTIAL SHOULD BE DOWN TOO.  SEVER POTENTIAL
WILL STILL EXIST.

TUESDAY THROUGH FRIDAY, STILL LOOKING LIKE A HOT
AND DRY PERIOD, WITH A 590+ 500 MB HIGH CENTER
TO SHIFT OVER COLORADO.  SHOULD PUT A GOOD
SUBSIDENCE CAP ON CONVECTION AND REALLY LIMIT
THE MOISTURE SUPPLY.  FIRE WEATHER CONCERNS
MAY BE ON THE RISE TOWARD THE 4TH.  FOR MOST
OF THE WEEK, WINDS LOOK TOO LIGHT TO BE MUCH
CONCERN.  BUT, BY WEEKS END, THE APPROACH
OF A DRY, PROGRESSIVE, POSITIVE TILT TROUGH
WILL BRING CONCERN AS MID AND UPPER WINDS
INCREASE WITH THE SYSTEM.  AFTER HAVING
A HOT AND DRY WEEK TO DRY OUT FUELS, THIS
COULD BE A REAL CONCERN IF WINDS DO INDEED
KICK UP. LW

.PUB...NONE.
Hazardous weather outlook, Jun 27, 5:57 AM MST, 9 hours 53 minutes before
COZ058>089-093>099-281300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
657 AM MDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

UPSLOPE FLOW WILL DEVELOP DURING THE AFTERNOON...BRINGING SOME LOW
LEVEL MOISTURE ONTO THE PLAINS AND EASTERN MOUNTAINS.  ISOLATED
THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND CONTINUE INTO
THE EVENING.  NEAR THE KANSAS BORDER...THE AIR WILL BE MORE
UNSTABLE. SOME THUNDERSTORMS NEAR THE KANSAS BORDER MAY BECOME
STRONG...WITH SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

UPSLOPE FLOW WILL CONTINUE SATURDAY AND SUNDAY OVER EASTERN
COLORADO...WITH INCREASING CHANCES FOR THUNDERSTORMS MOST AREAS.
ONE OR TWO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON...
WITH THE GREATEST CHANCE FOR SEVERE WEATHER OVER THE SOUTHEAST
PLAINS IN BACA AND LAS ANIMAS COUNTIES...WHERE THE AIR MASS WILL
BECOME VERY UNSTABLE BY LATE SATURDAY AFTERNOON. AN EVEN GREATER
CHANCE OF THUNDERSTORMS IS EXPECTED SUNDAY...WITH AGAIN ONE OR TWO
SEVERE STORMS POSSIBLE FROM THE INTERSTATE 25 CORRIDOR EASTWARD
ONTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

The radar

The Pueblo radar (KPUX), 188 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baca

When
June 27, 3:50 PM MST to 3:55 PM MST
Where
Baca County, 7 mi N of Vilas
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.467, -102.450

Hail, Baca

When
June 27, 4:30 PM MST to 4:35 PM MST
Where
Baca County, 17 mi SE of Springfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -102.400

Hail, Las Animas

When
June 27, 9:30 PM MST to 9:35 PM MST
Where
Las Animas County, 5 mi NW of Trinidad
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -104.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365306, 5365307, 5365308.